MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS ESHEATH PLUS INTRODUCER SHEATH; INTRODUCER, CATHETER

EDWARDS LIFESCIENCES EDWARDS ESHEATH PLUS INTRODUCER SHEATH; INTRODUCER, CATHETER
Model Number 916ESPA
Medical Device Problem Code Material Split, Cut or Torn (4008)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/16/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This is three of three manufacturer reports being submitted for this case.Two voluntary mdr's were also submitted by the site.The investigation is ongoing.
 
Event or Problem Description
As reported by the field clinical specialist (fcs), during implant of a 29 mm sapien 3 ultra resilia valve in the mitral valve in valve position, the team was unable to cross the septum during the procedure as it was thickened due to a previous septum repair.The team attempted to cross the first valve on the delivery system.The delivery system was damaged during the case as it was torqued by the operator when trying to advance it with thv valve through the surgical valve.After multiple attempts, the team decided to remove and replace the system.During the removal, the valve was pulled off the balloon when attempting to pull the delivery system and valve back into the sheath, and out of the patient.After the valve dislodged from the delivery system, the team removed the delivery system and sheath, but maintained control of the valve by leaving the wire in.The team then elected to upgrade to a large gore sheath and used a bav balloon by inflating partially, pulling the valve into the gore sheath safely.The devices were removed with no harm to the patient.No surgery or cut down was needed.It was noted after removal; there was a sheath liner tear.Additionally, post removal from the patient, the physician cut the esheath+ to try see if another approach would be possible, if he were to manipulate a new sheath in a similar fashion, but was advised against it.To note, there was a liner tear, but also surgical damage to the first sheath not due to the removal.After the gore sheath, bav and valve were removed, a new valve, delivery system and esheath were inserted into the patient.Again, the team was unable to cross the septum.The second esheath was damaged with a liner tear during the case as it was torqued by the operator when trying to advance.After multiple attempts, the team decided to remove the system.No valves were implanted.The patient remained stable and was brought back for another attempt on a later date.There was no difficulty with advancement.The angle of insertion was not steep.The patient did not require a blood transfusion.Pre decontamination findings showed the first esheath+ had a liner tear and the first and second esheath+'s had a distal tip split.
 
Additional Manufacturer Narrative
A supplemental mdr is being submitted for completion of the investigation.The following sections have been added: b4, g3, g6, h2, h3, h6, h10, h11.The product was returned; therefore, a product evaluation was completed.As the device was returned, a visual evaluation was performed.Due to the nature of the device, no applicable functional or dimensional testing were performed.The returned device was visually examined, and the following was observed: liner is torn along the whole length of the shaft.Distal end of hdpe appears to have been cut with a tool for approximately 1" in length, starting at distal tip.Distal tip split proximal to the axial score line.No imagery was provided.As the returned device meets specification with no evidence to support a manufacturing/design defect has contributed to the complaint, a manufacturing mitigation review is not required.The esheath+ and commander with s3/ s3u/ s3ur ifu's were reviewed.Precautions include 'caution should be used in vessels that have diameters less than 5.5 mm or 6 mm as it may preclude safe placement of the 14f and 16f edwards esheath+ introducer set respectively' and 'when inserting, manipulating or withdrawing a device through the sheath, always maintain sheath position'.No evidence of product non-conformances or labeling/ifu inadequacies were identified in the evaluation.' through extensive complaint investigations, sheath liner tear events have not been associated with device malfunctions or manufacturing nonconformances.Rather, the root cause for these events have historically been due to vessel tortuosity, calcification, and/or withdrawal of an altered balloon profile of the delivery system or bav.These factors can compound, potentially resulting in secondary device failures, such as liner strand, sheath damage, and system components separating during use.Notably, these secondary failures or complications are also not considered device malfunctions or manufacturing nonconformances as they result from patient/procedural factors.In this case, the complaint for sheath liner torn was confirmed based on returned product evaluation.It is possible that patient/procedural factors (calcification, tortuosity, altered crimped valve profile) may have been present during the specific complaint event.Calcification can damage the exposed portion of the sheath liner, which can lead to immediate cutting, tearing, or weakening of the liner.A weakened liner can also tear during advancement or retrieval of the delivery system or balloon catheter.Vessel tortuosity can create suboptimal angles during delivery system or balloon catheter advancement/retrieval through the sheath.Non-coaxial alignment can cause the delivery system or balloon catheter to catch onto the sheath liner and tear it upon advancement/retrieval.A crimped valve may catch on the sheath liner, which may be promoted through an altered crimped valve profile (e.G.Improperly crimped valve, bent strut) and/or non-coaxial advancement/retrieval trajectories, resulting in liner tear if compounded by high push/withdrawal forces.However, as insufficient information was provided in this case, a definitive root cause is unable to be determined.In addition, there is no evidence or indication that an edwards defect may have contributed to the event.In this case, the complaint for sheath distal tip split was confirmed based on returned product evaluation.The reported event does not allege a malfunction that could be related to an edwards manufacturing deficiency and/or one was not confirmed through investigation.A review of the ifu/training materials revealed no deficiencies.Furthermore, no abnormalities were reported during device unpacking or preparation.Evaluation of the returned device revealed presence of a distal tip split.Sharp or bulky calcified nodules within the patient access vessel can act as a physical obstacle that can damage the distal tip.The sheath distal tip may also sustain damage during system removal.Retrieving a system with a crimped valve could cause it to catch on the tip, leading to the observed sheath distal tip split.However, as insufficient information was provided in this case, a definitive root cause is unable to be determined.The ifu and training manuals have been reviewed, and no inadequacies have been identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.As such, neither a product risk assessment, nor corrective or preventative actions are required at this time.

Brand Name
EDWARDS ESHEATH PLUS INTRODUCER SHEATH
Common Device Name
INTRODUCER, CATHETER
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key24524149
Report Number2015691-2026-12579
Device Sequence Number13192549
Product Code DYB
UDI-Device Identifier00690103215472
UDI-Public(01)00690103215472(17)270811(11)250811
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K200258
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/31/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number916ESPA
Device Lot Number66875734
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/19/2026
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/04/2026
Supplement Date Received by Manufacturer03/30/2026
Initial Report FDA Received Date03/05/2026
Supplement Report FDA Received Date03/31/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/11/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown